Provided by PEER VIII. PEER (Physician's Evaluation and Educational Review in Emergency Medicine) is ACEP's gold standard in self-assessment and educational review. These questions are from the latest edition of PEER VIII. To learn more about PEER VIII, or to order it, go to www.acep.org/bookstore.
- In pediatric patients, which of the following anatomic locations of lymphadenopathy is most likely to be associated with a serious underlying pathology?
- Which of the following agents is most appropriate to treat convulsions associated with a tricyclic antidepressant poisoning?
D. Sodium bicarbonate
- Which of the following agents is contraindicated in the management of hypertension from acute cocaine intoxication?
- Which of the following statements regarding escharotomy is correct?
A. Escharotomy typically involves significant blood loss when properly performed
B. Muscle compartments in extremities with circumferential burns should be decompressed as soon as compartment pressures exceed 10 mm Hg
C. No anesthesia is needed for local pain control with full-thickness burns
D. Peripheral pulses are reliably absent when escharotomy of an extremity is needed
- A 22-year-old man presents with spasms in his neck and tongue. When his head is turned to the right, his tongue is noted to be deviated to the right. He is able to voluntarily move his tongue and neck to midline, but the contortions recur. He appears anxious. Which of the following medications is most likely to cause this side effect?
- The answer is D, Supraclavicular.
(Marx, 886-887; Tintinalli, 724, 787-788, 932-933, 1588-1589)
Supraclavicular lymph nodes drain the lymphatics from the mediastinum, including the lungs and the esophagus. On the left side, the supraclavicular nodes also drain the abdomen through the thoracic duct. The finding of a hardened, enlarged left supraclavicular lymph node with an abdominal malignancy was first described by Rudolf Virchow and Charles Emile Troisier and is thus referred to as both a Virchow node and a Troisier node. In both adults and children, the presence of an enlarged supraclavicular lymph node on either the left or the right side of the body is concerning for malignancy and should be aggressively evaluated, including making arrangements for urgent lymph node biopsy. Lymphadenopathy is frequently found in pediatric patients because they come in contact with a large variety of new antigens.
Lymphadenopathy is common in children younger than 12 years, with lymph nodes often felt in the axillary, inguinal, and cervical regions (including the jugulodigastric and parotid locations). The size of the lymph node that is considered to be normal varies by anatomic location. Inguinal lymph nodes can be as large as 1.5 cm in diameter, axillary lymph nodes 1 cm in diameter, and anterior cervical lymph nodes as large as 2 cm in diameter. Because lymphadenopathy is typically inflammatory, a patient with an enlarged lymph node with a focus of infection or inflammation can be reexamined in 1 to 2 weeks. In most anatomic locations, a lymph node larger than 3 cm is more likely to be associated with malignancy. However, an epitrochlear node (at the elbow) or a supraclavicular node larger than 0.5 cm is more likely to be associated with malignancy and should be promptly investigated.
- The answer is B, Lorazepam.
(Marx, 1964-1969; Nelson, 1056; Wolfson, 1498-1510)
Lorazepam or another benzodiazepine is the preferred initial agent to treat convulsions associated with tricyclic antidepressant (TCA) poisoning. Sodium bicarbonate is a reasonable choice to prevent worsened acidosis, but it is not effective for the treatment of the convulsions themselves. Various properties of TCAs that manifest in poisoning include sodium-channel blockade, antimuscarinic activity, peripheral alpha1 blockade, and GABA antagonism. The QRS prolongation from sodium-channel blockade is treated predominantly with intravenous administration of sodium bicarbonate, with the goal of preventing further prolongation and deterioration into dysrhythmias. The etiology of TCA-induced convulsions is probably multifactorial. Although status epilepticus can occur, even isolated convulsions represent significant toxicity after a TCA overdose and should be treated aggressively. Benzodiazepines, by causing GABA agonism, can stop convulsions and are considered first-line therapy. Rapid chemical paralysis to avoid worsening acidosis and subsequent exacerbation of sodium-channel blockade effect on the heart is prudent if benzodiazepines fail to work immediately. For convulsions refractory to benzodiazepines, propofol or barbiturates can be considered, although they are often challenging to administer in a hypotensive patient. Physostigmine, a reversible acetylcholinesterase inhibitor, can be used both diagnostically and therapeutically in various antimuscarinic poisonings. However, administration of physostigmine to patients with TCA poisoning (QRS-interval prolongation, convulsions) has resulted in asystole and is contraindicated. Flumazenil is also contraindicated for TCA poisoning. Although it does not cause seizures, it will temporarily reverse a coingested benzodiazepine, and, in the presence of a proconvulsant coingestant such as a TCA, this could lead to status epilepticus. The anticonvulsive properties of phenytoin are distinct from how TCAs induce convulsions. It has not been demonstrated to be of benefit in TCA-induced convulsions (or any other drug-induced convulsions), and it is not recommended.
- The answer is B, Metoprolol.
(Nelson, 1096; Tintinalli, 441-448, 1234-1237)
Sedation with agents such as benzodiazepines is the primary initial management needed to control the agitation associated with cocaine and other sympathomimetic agent intoxications. Adequate sedation and hydration also effectively treat the associated hypertension and tachycardia. In the uncommon situation in which sedation does not effectively control the hypertension, direct-acting vasodilators such as nitroglycerin, nitroprusside, possibly nicardipine, and the alpha-antagonist phentolamine can all be used. The administration of beta-blockers such as metoprolol can lead to unopposed alpha agonism leading to vasospasm, worsened hypertension, and resultant complications. Although labetalol has some alpha1 antagonism in addition to beta antagonism, it has not been demonstrated to reverse potential coronary vasoconstriction. Some individuals have recently questioned the potential harm of beta-blocker administration in patients with MI and a history of cocaine use. However, hypertension from acute cocaine intoxication can certainly be exacerbated by beta-blocker administration, so it remains absolutely contraindicated.
- The answer is C, No anesthesia is needed for local pain control with full-thickness burns.
(Marx, 765; Roberts, 712-714; Wolfson, 314)
Escharotomy is the incision into a full-thickness burn on either the torso or an extremity. Full-thickness burns are insensate to pain, so local anesthesia is not needed for incisions. Superficial blood vessels are typically coagulated as well, so bleeding is not usually a concern. Escharotomy typically extends only through the eschar into the subcutaneous fat and is therefore more superficial than a fasciotomy; this limits the associated bleeding as well. Compartment pressures greater than 30 mm Hg indicate a need for decompression, but patients can be symptomatic and have other indications for escharotomy before pressures rise this high. Pulselessness of the involved extremity is a less common finding, even if significant compromise of the tissues exists. Escharotomy is performed by making a longitudinal incision down to the fat through the eschar. Nerves and vessels should be avoided, but the most common mistake is not performing a deep enough incision. Cautery should be considered to reduce bleeding during the procedure.
- The answer is A, Clozapine.
(Marx, 2043-2044; Wolfson, 1501-1503)
The patient in this question is having a dystonic reaction. Dystonic and akathetic reactions are most commonly associated with antiemetic and antipsychotic medications. Of the medications listed, clozapine, an antipsychotic medication, is known to cause both dystonic and akathetic reactions. Dystonic reactions involve muscular contortions, which can induce both physical and psychological discomfort. Any muscle group can be affected, but the more common locations include the neck (torticollis, retrocollis, anterocollis), eyelids (blepharospasm), and the lower jaw, mandible, and tongue (mandibular or lingual dystonia). Dystonic reactions are believed to be linked to alterations in neurotransmitter function (in particular dopamine and acetylcholine) in the basal ganglia. Akathisia is a condition that involves a component of restlessness as well as mental unrest and agitation. Both of these conditions can occur acutely after a single dose of a drug, as well as with chronic use. Treatment of either of these reactions involves use of an antimuscarinic agent such as diphenhydramine or benztropine mesylate. Intravenous administration is preferred because it is more reliable and allows rapid onset, but intramuscular and oral routes are acceptable. Typical resolution of symptoms occurs within about 2 minutes. For patients on chronic outpatient therapy, the agents should be discontinued. Sumatriptan and tramadol have all been implicated in the development of serotonin syndrome, a potentially life-threatening condition characterized by an excess of serotonin. It produces a hyperadrenergic state (fever, sweating, tremors, agitation) as well as myoclonus, hyperreflexia, and altered mental status. Ephedrine, which is currently banned in the United States, can cause sympathomimetic symptoms such as tachycardia, hypertension, and fever. The effects of ephedrine can be difficult to distinguish from serotonin syndrome.